TABLE 844 Medications Associated with Drug Fever

Many antibiotics can cause diarrhea; however, the greatest concern in postoperative patients is pseudomembranous colitis (PMC). PMC is due to the toxin produced by the bacterium Colstridium difficile. PMC is related to antibiotic use, which destroys the normal enteric bacterial flora, allowing an overgrowth of the C. difficile. Even short courses of antibiotics have been associated with PMC. Patients have watery, and sometimes bloody, diarrhea, elevated temperature, and crampy abdominal pain. Although tissue culture for C. difficile is the diagnostic gold standard, the diagnosis is usually made by detecting C. difficile cytotoxin in the stool.1 This immunoassay is slightly less sensitive than is the tissue culture, but it is technically easier to do and provides an answer within 2 to 3 h. If results on the first specimen are negative and the diagnosis is still suspected, a second sample should be sent for immunoassay. When severe illness is present, consider empiric therapy with metronidazole while awaiting diagnostic studies.

Dieting Dilemma and Skinny Solutions

Dieting Dilemma and Skinny Solutions

The captivating thing about diets is that you don't get what is researched or predicted or calculated but rather, you get precisely what you expect. If the diet resonates with you then it will likely work, if it doesn't resonate, it won't.

Get My Free Ebook


Post a comment